New York, 2002

Lightning Strike in New York, July 19, 2002

July 19, 2002 · NWS BGM · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 19, 9:00 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 19, 9:00 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1000 AM EDT FRI JUL 19 2002

WILL ISSUE UPDATE TO REMOVE MORNING FOG. THE REMAINDER OF THE
FORECAST LOOKS GOOD. A FEW SHOWERS AND THUNDERSTORMS ACROSS
CATSKILLS MOVING EAST. MORE HEADING EAST ACROSS LAKES ERIE AND
ONTARIO WITH S/W WILL BE HERE FOR THIS AFTN.

JML

...PREVIOUS DISCUSSION BELOW...
CURRENT SURFACE ANALYSIS SHOWING COLD FRONT STRETCHED ACROSS THE
SOUTHERN LAKE ONTARIO THROUGH THE CENTRAL ADIRONDACKS THIS MORNING.
ALOFT, SHORTWAVE MOVING ACROSS THE UPPER/CENTRAL MISSISSIPPI VALLEY
REGION AND SECOND WAVE MOVING ACROSS HUDSON BAY.

MODELS IN GENERAL AGREEMENT TO SWING SHORTWAVE(S) ACROSS THE FORECAST
AREA THIS AFTERNOON AND EVENING.  COLD FRONT SHOULD MOVE SOUTH OF
THE AREA AROUND MIDNIGHT.  DEW POINTS ARE CURRENTLY IN THE MIDDLE
60S ACROSS MUCH OF THE AREA, WITH BEST INSTABILITIES ACROSS THE
CENTRAL AND SOUTHERN SECTIONS OF THE AREA THIS AFTERNOON.  WILL ADD
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE NORTH PART OF THE
AREA, TO MORE NUMEROUS ACROSS THE SOUTH WHERE BETTER INGREDIENTS
SHOULD BE IN PLACE BY THIS AFTERNOON.

AREA OF HIGH PRESSURE BUILDS ACROSS THE AREA THROUGH THE WEEKEND.
NEXT CHANCE FOR RAIN APPEARS MONDAY NIGHT THROUGH TUESDAY AS
ANOTHER COLD FRONT AND SHORTWAVE MOVES ACROSS THE AREA.  RAM

.BGM...NONE.

In the hours before

Special weather statement, Jul 19, 12:25 PM EST, 1 hour 5 minutes before
NYZ025-055-056-191830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
125 PM EDT FRI JUL 19 2002

...THUNDERSTORM WITH FREQUENT LIGHTNING AND GUSTY WINDS MOVING INTO
NORTHERN TIOGA AND BROOME COUNTIES...

AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH INTENSE LIGHTNING AND STRONG GUSTY WINDS NEAR
DRYDEN....OR ABOUT OVER CAROLINE....MOVING SOUTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
EAST BERKSHIRE AND BERKSHIRE AT 145 PM.
NANTICOKE AND WHITNEY POINT AT 200 PM.
CASTLE CREEK AND CHENANGO FORKS AT 215 PM.
PORT CRANE AND CHENANGO BRIDGE AT 230 PM.

BRIEF WIND GUSTS OF 40 TO 50 MPH MAY OCCUR WITH THIS STORM...WHICH
COULD BRING DOWN SMALL TREE LIMBS. FREQUENT LIGHTNING IS ALSO
OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED
HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN
INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING
TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Broome

When
July 19, 1:30 PM EST
Where
Broome County, Endicott
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.160, -75.820 (the zone’s center; the record gives no point)

Lightning struck a two family house on Oak Hill Avenue in Endicott. It started a small fire in the attic. No one was home at the time of the lightning strike.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307532.